question-icon

What causes severe abdominal cramping after taking laxative pills?

default
Posted on Wed, 2 Sep 2015
Question: Hi there,
I am 8 weeks pregnant , I have always had a problem with constipation but now it has been even worse now I am pregnant. I experience bloating and pains from it so I took 20 laxative pills the other day, I went to the bathroom 3 times it was diarrhea each time with extreme cramping . It helped me a lot though I felt so much lighter and not bloated at all . Now I am feeling bloated again today from not going so I am considering taking more . Tell me is this dangerous for me to take this much ? I used to take 20 every day when I was younger . What will be the affects on my insides or pregnancy ? what exactly can it do to the baby ? and can it possibly harm or cause miscarriage?
doctor
Answered by Dr. Rakhi Tayal (29 minutes later)
Brief Answer:
It can cause miscarriage.

Detailed Answer:
Hello,
Thanks for trusting us with your health concern.
Taking excessive laxatives can cause severe cramping leading to uterine cramps and miscarriage. The diarrhea due to overdose can cause electrolyte and fluid imbalance thus affecting the baby's growth.
At 8 weeks the chances of subchorionic hemorrhage and miscarriage with laxative abuse are there.
Constipation is a very common problem among pregnant women. You need to take daily 20 to 30 gm dietary fiber in the form of whole grains, fruits, green vegetables, nuts, seeds and beans. You have to AVOID spicy food stuffs as much as possible. Ispaghula husk (2 to 4 spoon) like FYBOGEL etc can be taken with water at bed time to increase stool bulk and get motion. Drink more water (2.5 to 3 lit/ day) and take sound sleep regularly.
If above regimen fails to treat your constipation, then other laxative (Lactulose etc) can be taken after consultation with your OBSTETRICIAN.
Please feel free to discuss further. I will be glad to answer the follow up queries that you have.
Wishing you good health.
Regards.
Dr. Rakhi Tayal.
For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Rakhi-Tayal

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Rakhi Tayal

OBGYN

Practicing since :2001

Answered : 13877 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes severe abdominal cramping after taking laxative pills?

Brief Answer: It can cause miscarriage. Detailed Answer: Hello, Thanks for trusting us with your health concern. Taking excessive laxatives can cause severe cramping leading to uterine cramps and miscarriage. The diarrhea due to overdose can cause electrolyte and fluid imbalance thus affecting the baby's growth. At 8 weeks the chances of subchorionic hemorrhage and miscarriage with laxative abuse are there. Constipation is a very common problem among pregnant women. You need to take daily 20 to 30 gm dietary fiber in the form of whole grains, fruits, green vegetables, nuts, seeds and beans. You have to AVOID spicy food stuffs as much as possible. Ispaghula husk (2 to 4 spoon) like FYBOGEL etc can be taken with water at bed time to increase stool bulk and get motion. Drink more water (2.5 to 3 lit/ day) and take sound sleep regularly. If above regimen fails to treat your constipation, then other laxative (Lactulose etc) can be taken after consultation with your OBSTETRICIAN. Please feel free to discuss further. I will be glad to answer the follow up queries that you have. Wishing you good health. Regards. Dr. Rakhi Tayal. For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Rakhi-Tayal